The Annals of Statistics

Asymptotic inference in some heteroscedastic regression models with long memory design and errors

Hongwen Guo and Hira L. Koul

Full-text: Open access

Abstract

This paper discusses asymptotic distributions of various estimators of the underlying parameters in some regression models with long memory (LM) Gaussian design and nonparametric heteroscedastic LM moving average errors. In the simple linear regression model, the first-order asymptotic distribution of the least square estimator of the slope parameter is observed to be degenerate. However, in the second order, this estimator is n1/2-consistent and asymptotically normal for h+H<3/2; nonnormal otherwise, where h and H are LM parameters of design and error processes, respectively. The finite-dimensional asymptotic distributions of a class of kernel type estimators of the conditional variance function σ2(x) in a more general heteroscedastic regression model are found to be normal whenever H<(1+h)/2, and non-normal otherwise. In addition, in this general model, log(n)-consistency of the local Whittle estimator of H based on pseudo residuals and consistency of a cross validation type estimator of σ2(x) are established. All of these findings are then used to propose a lack-of-fit test of a parametric regression model, with an application to some currency exchange rate data which exhibit LM.

Article information

Source
Ann. Statist., Volume 36, Number 1 (2008), 458-487.

Dates
First available in Project Euclid: 1 February 2008

Permanent link to this document
https://projecteuclid.org/euclid.aos/1201877310

Digital Object Identifier
doi:10.1214/009053607000000686

Mathematical Reviews number (MathSciNet)
MR2387980

Zentralblatt MATH identifier
1132.62066

Subjects
Primary: 62M09: Non-Markovian processes: estimation
Secondary: 62M10: Time series, auto-correlation, regression, etc. [See also 91B84] 62M99: None of the above, but in this section

Keywords
Local Whittle estimator moving average errors model diagnostics OLS

Citation

Guo, Hongwen; Koul, Hira L. Asymptotic inference in some heteroscedastic regression models with long memory design and errors. Ann. Statist. 36 (2008), no. 1, 458--487. doi:10.1214/009053607000000686. https://projecteuclid.org/euclid.aos/1201877310


Export citation

References

  • An, H. Z. and Cheng, B. (1991). A Kolmogorov–Smirnov type statistic with application to test for nonlinearity in time series. Internat. Statist. Rev. 59 287–307.
  • Andrews, D. W. K. (1995). Nonparametric kernel estimation for semiparametric models. Econometric Theory 11 560–596.
  • Arcones, M. (1994). Limit theorems for nonlinear functionals of a stationary Gaussian sequence of vectors. Ann. Probab. 22 2242–2274.
  • Beran, J. (1994). Statistics for Long-Memory Processes. Chapman and Hall, New York.
  • Berman, S. (1992). Sojourns and Extremes of Stochastic Processes. Wadsworth and Brooks/Cole, Pacific Grove, CA.
  • Dahlhaus, R. (1995). Efficient location and regression estimation for long range dependent regression models. Ann. Statist. 23 1029–1047.
  • Dalla, V., Giraitis, L. and Hidalgo, J. (2006). Consistent estimation of the memory parameter for nonlinear time series. J. Time Ser. Anal. 27 211–251.
  • Davydov, J. A. (1970). The invariance principle for stationary processes. Theory Probab. Appl. 15 487–498.
  • Dehling, H. and Taqqu, M. S. (1989). The empirical process of some long-range dependent sequences with an application to U-statistics. Ann. Statist. 17 1767–1783.
  • Fox, R. and Taqqu, M. (1987). Multiple stochastic integrals with dependent integrators. J. Multivariate Anal. 21 105–127.
  • Guo, H. and Koul, H. L. (2007). Nonparametric regression with heteroscedastic long memory errors. J. Statist. Plann. Inference 137 379–404.
  • Giraitis, L., Koul, H. L. and Surgailis, D. (1996). Asymptotic normality of regression estimators with long memory errors. Statist. Probab. Lett. 29 317–335.
  • Hart, J. D. (1997). Nonparametric Smoothing and Lack-of-Fit Tests. Springer, New York.
  • Henry, M. and Robinson, P. (1995). Bandwidth choice in Gaussian semiparametric estimation of long range dependence. Athens Conference on Applied Probability and Time Series Analysis II 220–232. Lecture Notes in Statist. 115. Springer, New York.
  • Hidalgo, J. and Robinson, P. (2002). Adapting to unknown disturbance autocorrelation in regression with long memory. Econometrica 70 1545–1581.
  • Ho, H. and Hsu, N. (2005). Polynomial trend regression with long memory errors. J. Time Ser. Anal. 26 323–354.
  • Koul, H. L. (1992). M-estimators in linear models with long range dependent errors. Statist. Probab. Lett. 14 153–164.
  • Koul, H. L. and Mukherjee, K. (1993). Asymptotics of R-, MD- and LAD-estimators in linear regression models with long range dependent errors. Probab. Theory Related Fields 95 535–553.
  • Koul, H. L. (1996). Asymptotics of M-estimators in non-linear regression with long-range dependent errors. Athens Conference on Applied Probability and Time Series Analysis II. Lecture Notes in Statist. 115 272–290. Springer, New York.
  • Koul, H. L., Baillie, R. and Surgailis, D. (2004). Regression model fitting with a long memory covariate process. Econometric Theory 20 485–512.
  • Koul, H. L. and Stute, W. (1999). Nonparametric model checks for time series. Ann. Statist. 27 204–237.
  • Lahiri, S. N. (2003). Reampling Methods for Dependent Data. Springer, New York.
  • Luenberger, D. G. (1979). Introduction to Dynamical Systems: Theory and Applications. Wiley, New York.
  • Robinson, P. M. (1995). Gaussian semiparametric estimation of long range dependence. Ann. Statist. 23 1630–1661.
  • Robinson, P. M. (1997). Large-sample inference for nonparametric regression with dependent errors. Ann. Statist. 25 2054–2083.
  • Robinson, P. and Hidalgo, J. (1997). Time series regression with long-range dependence. Ann. Statist. 25 77–104.
  • Soulier, P. (2001). Moment bounds and central limit theorem for functions of Gaussian vectors. Statist. Probab. Lett. 54 193–203.
  • Surgailis, D. (1982). Zones of attraction of self-similar multiple integrals. Lithuanian Math. J. 22 327–340.
  • Stute, W. (1997). Nonparametric model checks for regression. Ann. Statist. 25 613–641.
  • Stute, W., Thies, S. and Zhu, L. X. (1998). Model checks for regression: An innovation process approach. Ann. Statist. 26 1916–1934.
  • Stute, W. and Zhu, L. X. (2002). Model checks for generalized linear models. Scand. J. Statist. 29 333–354.
  • Taqqu, M. (1975). Weak convergence to fractional Brownian motion and to Rosenblatt process. Z. Wahrsch. Verw. Gebiete 31 287–302.
  • Yajima, Y. (1988). On estimation of a regression model with long-memory stationary errors. Ann. Statist. 16 791–807.
  • Yajima, Y. (1991). Asymptotic properties of the LSE in a regression model with long-memory stationary errors. Ann. Statist. 19 158–177.
  • Zygmund, A. (2002). Trigonometric Series, 3rd ed. Cambridge Univ. Press.